• To our knowledge, the clinical course of acute caffeine poisoning in neonates has not been previously reported. Three full-term infants manifested CNS irritability after the parenteral administration of large doses of caffeine and benzoate sodium injection in the delivery room for respiratory depression. The infants received caffeine in doses that ranged from 36 to 136 mg/kg. On arrival in a regional newborn center, they exhibited one or more of the following symptoms: tachypnea, fine tremor of the extremities, opisthotonus, tonic-clonic movements, and nonpurposeful jaw and lip movements. The overdose of caffeine produced a clinical picture that suggested neonatal seizures and prompted therapy with anticonvulsants. A fourth infant (premature) attained a high plasma caffeine concentration, but this infant's symptoms were altered by intraventricular hemorrhage. The combination of caffeine overdose and perinatal asphyxia may precipitate or increase seizure activity in the neonate. Recognition of the potential toxic effects of caffeine overdose should guide patient care and stimulate further study to establish appropriate use of caffeine in the newborn infant.
(Am J Dis Child 134:495-498, 1980)